Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 31, NWS Morristown, TN

June 16, 20094 counties in Virginia

NWS Morristown, TN issued this tornado warning at Jun 16, 2009, 7:51 PM EDT for 4 counties in Virginia. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 7:51 PM EDT (23:51 UTC)
Expired
Jun 16, 2009, 8:45 PM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:20 PM EDTTSTM WND DMG7 Sse Castlewood, VAA COUPLE OF TREES DOWN. REPORTED BY DISPATCH.
Jun 16, 8:25 PM EDTTSTM WND DMG6 W Abingdon, VAA FEW TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
Jun 16, 8:35 PM EDTTSTM WND DMG3 Se Abingdon, VASEVERAL TREES DOWN AND TWISTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 5:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 162351
TORMRX
VAC167-169-191-520-170045-
/O.NEW.KMRX.TO.W.0031.090616T2351Z-090617T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
751 PM EDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF BRISTOL VA...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF ABINGDON...

* UNTIL 845 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
  NORTHWEST OF BRISTOL VA...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES NORTH OF BRISTOL VA BY 810 PM EDT...
  ABINGDON BY 835 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3662 8184 3662 8192 3660 8193 3660 8210
      3661 8246 3679 8246 3691 8187
TIME...MOT...LOC 2351Z 269DEG 23KT 3670 8233

$$

DH
1 follow-up statement
000 
WWUS54 KMRX 170010
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT TUE JUN 16 2009

VAC167-169-191-520-170045-
/O.CON.KMRX.TO.W.0031.000000T0000Z-090617T0045Z/
CITY OF BRISTOL VA-SCOTT VA-WASHINGTON VA-RUSSELL VA-
810 PM EDT TUE JUN 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
RUSSELL...WASHINGTON...EASTERN SCOTT AND CITY OF BRISTOL COUNTIES...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BENHAMS...OR 6
MILES NORTH OF BRISTOL VA...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  HILANDER PARK AND HOLSTON BY 820 PM EDT...
  ABINGDON BY 835 PM EDT...
  7 MILES SOUTH OF LINDELL BY 845 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3662 8184 3662 8192 3660 8193 3660 8210
      3661 8246 3679 8246 3691 8187
TIME...MOT...LOC 0010Z 269DEG 23KT 3670 8218

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:09 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 16, 6:09 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE JUN 16 2009

.DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR
MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS
EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN
RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY
UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE
NW COUNTIES AS LINE MOVES EAST.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD

In the hours before

Local storm report, Jun 16, 6:51 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     16 W TAZEWELL           36.46N 83.86W
06/16/2009                   CLAIBORNE          TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON AND ALONG HIGHWAY 63. REPORTED BY
            DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 6:58 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SE HUNTSVILLE         36.36N 84.42W
06/16/2009                   SCOTT              TN   LAW ENFORCEMENT

            NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:15 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     2 SW CLINTON            36.07N 84.16W
06/16/2009                   ANDERSON           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:18 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     8 NE RUTLEDGE           36.36N 83.42W
06/16/2009  E58 MPH          GRAINGER           TN   TRAINED SPOTTER

            ESTIMATED SEVERE THUNDERSTORM GUST OF 58 MPH ON HIGHWAY
            25E ON CLINCH MOUNTAIN. REPORTED BY SPOTTER.

&&

FEF/JCG
Local storm report, Jun 16, 7:32 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     APPALACHIA              36.91N 82.79W
06/16/2009                   WISE               VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN APPALACHIA. REPORTED BY DISPATCH.

0710 PM     TSTM WND DMG     BIG STONE GAP           36.86N 82.78W
06/16/2009                   WISE               VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN BIG STONE GAP. REPORTED BY
            DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/16/2009                   KNOX               TN   LAW ENFORCEMENT

            ONE TREE DOWN ON ORLANDO STREET IN NORTH KNOXVILLE.
            REPORTED BY DISPATCH.

&&

FEF/JCG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:59 PM EDTSevere Thunderstorm WarningMRXLee61 min
Jun 16, 6:31 PM EDTSevere Thunderstorm WarningMRXLee, Scott59 min
Jun 16, 6:49 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton56 min
Jun 16, 7:00 PM EDTTornado WarningMRXLee, Scott, Wise, City of Norton60 min
Jun 16, 7:15 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol60 min

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.